Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 14, 2021, 9:31 PM MDT for Yuma County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 9:31 PM MDT (03:31 UTC)
- Expired
- Aug 14, 2021, 10:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.50 in
- Wind
- 50
County Yuma County, CO
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3335 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
265
WWUS83 KGLD 150331
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Sat Aug 14 2021
COZ090-150430-
Yuma County CO-
931 PM MDT Sat Aug 14 2021
...Strong thunderstorms will impact portions of northern Yuma County
through 1030 PM MDT...
At 931 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to 4 miles northwest of Burdett.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Yuma
County County, including the following locations... Laird,
Heartstrong and Alvin.
This includes Highway 385 between mile markers 240 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4007 10205 3983 10280 4044 10278
TIME...MOT...LOC 0331Z 332DEG 32KT 4071 10220 4039 10303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
JNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 14, 6:09 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 6:09 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 609 PM MDT Sat Aug 14 2021 .UPDATE... Issued at 609 PM MDT Sat Aug 14 2021 Severe Thunderstorm Watch 440 remains in effect for most areas along and north of Highway 36. Boundary remains over the CWA from northwest to southeast, with a few storms trying to get going along it, but pulse very quickly within a few radar scans and not amounting to much. Will continue to monitor any initation along this, but the main focus will be the cluster of storms working south-southeast from west central Nebraska. && .SHORT TERM...(This evening through Monday Night) Issued at 141 PM MDT Sat Aug 14 2021 For the short term, an unsettled period of weather with chances for storms in the afternoon and evening hours through the period. Temperatures are expected to be near to slightly above average with winds remaining roughly out of the south. Synoptically, not too much is expected to change through the period. At 500mb, the area will remain in roughly northwest flow though the ridge over the Western CONUS is expected to retrograde further west as a trough develops over the East-Central CONUS. Near the surface, a boundary is currently located over the East-Central portion of the Tri-State area. This boundary will push off to the east during the day though the area will remain under an area of relatively low pressure through Sunday. Monday, the low pressure is expected to deepen across much of the High Plains. For the rest of this afternoon, a bit of uncertainty remains. First, a thunderstorm in Southwestern Nebraska has kept cloud cover over the Eastern Portion of the area close to where the boundary is. On top of keeping temperatures cooler in those areas, it may also increase stability over the area and suppress storm growth. Even so, RAP guidance suggests that there is over 2000 J/KG of both MLCAPE and SBCAPE to go with PWATs near 1.25 to 1.5 inches. Satellite also shows cumulus fields in the area. So while storms have not formed yet and there is some stabilizing due to the prior convection, there still remains plenty of ingredients for storms to form. For this evening, more uncertainty as there are multiple solutions depending on the boundary's location, prior convection, and cloud cover. The more likely solution appears to be storms fire up along the boundary with a few isolated storms elsewhere. This would again favor locales further east in the area as the boundary slowly moves to the east. Storms would then continue for most of the night before tapering off around 3am. Another solution includes storms firing up over Eastern Colorado around sunset as a subtle shortwave moves through. The storms would move east a bit and then decay before midnight. The final solution I'll mention and the more severe of the solution is a cluster of storms developing in North Central Nebraska that would move south during the evening. This cluster would move into the area during the early night hours and provide the area with the greatest chance of seeing severe weather with both hail and wind possible. Severe weather will be possible though with any of the solutions and favor the northern and eastern portions of the area regardless of solution. Hail, wind, and heavy rain would be possible with any severe storm. Tomorrow, the morning hours may start out with some fog or showers over the Eastern counties from the remnants of convection from the prior day. Otherwise skies will clear to allow for mostly sunny skies through the late morning and early afternoon hours. Highs are forecasted to reach the upper 80's and low 90's. Another chance for storms arrives during the late afternoon hours as a shortwave and lee cyclone move into Eastern Colorado. Storms would form a few hours before sunset and move east across the area, likely decaying as they go. Severe storms appear unlikely at this time as effective shear looks to be 20 kts or less though an isolated one can't be ruled out due to the forcing from the features and CAPE above 1000 J/KG. Monday, a few showers may be possible, mainly south of I-70, but otherwise partly cloudy skies across the area. Temperatures are forecasted to remain around 90 across the area but will depend on how much cloud cover persists from the rain the prior night. Should storms develop later in the day, there does look to be a chance that a few could be severe as effective shear reaches 30 kts and MLCAPE gets above 1500 J/KG. Uncertainty remains though given the couple of days of convection prior so will continue to monitor how the environment evolves for Monday. .LONG TERM...(Tuesday through Saturday) Issued at 1241 PM MDT Sat Aug 14 2021 Upper ridging prevails at the start of the long term period, leading to warm and dry conditions on Tuesday. The quiet weather is short-lived however, with an upper trough exiting the Pacific Northwest by Wednesday. The trough closes off into a low, but guidance isn't sure what to do with it from that point on. One solution shows the system tracking across the northern Plains while another gives it a more southerly component. Either way, this disturbance will create a wetter pattern for the region, generating chances for showers and thunderstorms Wednesday through Saturday. A cold front can also be anticipated, with the latest thinking being that it will begin to push through the area on Thursday. It is too early to determine any severe weather threat at this time. A cooling trend is forecast through the period, with highs falling from the upper 80s/low 90s on Tuesday and Wednesday to the low 80s for Saturday. Low temperatures will range from the mid 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM MDT Sat Aug 14 2021 VFR conditions for both terminals with SCT-BKN mid and high clouds. KMCK will have VCTS from 03z-06z. Winds for KGLD, south- southeast 10-15kts. Gusts to 20-25kts thru 06z Sunday and after 14z. Winds for KMCK, south-southeast 10-15kts. Gusts to 20-25kts thru 03z Sunday and after 18z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...KAK LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Aug 14, 6:04 PM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 604 PM MDT Sat Aug 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 604 PM MDT Sat Aug 14 2021 /704 PM CDT Sat Aug 14 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Severe Thunderstorm Watch 440 remains in effect until 11pm MDT (12am CDT) for extreme Southwest Nebraska, Yuma county in Eastern Colorado, and Rawlins, Decatur, and Cheyenne counties in Northwest Kansas. Thunderstorms are possible this evening through the overnight hours. Isolated thunderstorms are possible mainly north of I-70 while a cluster of storms may move in this evening into the counties mentioned in the watch. Hail up to 2 inches and wind gusts up to 70 mph are possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated showers and thunderstorms will be possible Sunday and Monday during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 14, 9:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Sat Aug 14 2021
COZ090-150430-
Yuma County CO-
931 PM MDT Sat Aug 14 2021
...Strong thunderstorms will impact portions of northern Yuma County
through 1030 PM MDT...
At 931 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to 4 miles northwest of Burdett.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Yuma
County County, including the following locations... Laird,
Heartstrong and Alvin.
This includes Highway 385 between mile markers 240 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4007 10205 3983 10280 4044 10278
TIME...MOT...LOC 0331Z 332DEG 32KT 4071 10220 4039 10303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:23 PM MDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| Aug 14, 11:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 14, 11:49 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 15, 12:14 AM MDT | Special Weather Statement | GLD | Sherman | 31 min |
| Aug 15, 12:40 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
| Aug 15, 12:53 AM MDT | Special Weather Statement | GLD | Sherman | 37 min |
| Aug 15, 1:10 AM MDT | Special Weather Statement | GLD | Wallace | 35 min |
| Aug 15, 1:28 AM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 15, 1:45 AM MDT | Special Weather Statement | GLD | Wallace | 30 min |
| Aug 15, 2:31 AM MDT | Special Weather Statement | GLD | Graham | 29 min |
| Aug 15, 2:58 AM MDT | Special Weather Statement | GLD | Graham | 32 min |
| Aug 15, 3:30 AM MDT | Special Weather Statement | GLD | Graham | 30 min |
| Aug 15, 4:14 AM MDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Aug 15, 1:55 PM MDT | Special Weather Statement | GLD | Graham | 20 min |
| Aug 15, 2:26 PM MDT | Special Weather Statement | GLD | Graham | 19 min |
| Aug 15, 5:04 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| Aug 15, 5:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 64 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.